Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Your skin, nails and cancer drugs

Coping with cancer

This page is about the ways cancer drugs may affect your skin and nails. There is information about

 

Which drugs affect skin and nails

Many different types of drugs are used to treat cancer. Our cancer drugs section has a separate page about each individual cancer drug, so you can see whether your drug is likely to affect your skin or nails. Even if a drug can cause these effects, it may not affect you that way. Drugs affect people in different ways and it is not possible to tell in advance who will have side effects. It depends on

  • The drug or combination of drugs you are having
  • The dose
  • How you react to the drug
  • How you have reacted to drug treatment in the past
 

Your skin and cancer drugs

Skin problems are most likely to occur with chemotherapy drugs or biological therapy drugs. Biological therapy drugs called tyrosine kinase inhibitors (TKIs) and epidermal growth factor receptor (EGFR) inhibitors can sometimes cause severe skin rashes. Hormonal therapies can cause skin rashes and itching in some people but this is usually mild. Bisphosphonates very rarely cause skin problems. 

Your skin may become

  • Dry
  • A bit discoloured – possibly darker (this may be patchy)
  • More sensitive to sunlight
  • Red and sore on your hands and feet (known as palmar-plantar syndrome)
  • Reddened and itchy all over your body – this can be severe with some types of biological therapy
  • Sore, red, hot, dry and itchy in areas previously treated with radiotherapy

We have detailed information in our section about skin problems and cancer. It includes details on treatment related skin problems and how to treat skin problems. You can look there if you can’t find what you are looking for here.

If your drip leaks while you are having chemotherapy or some biological therapy drugs, it may cause soreness and inflammation of the skin around the drip site. This inflammation is called extravasation. Some drugs can cause pain, swelling and even ulceration (sores), which can take a long time to heal. Not all cancer drugs cause damage – those that do are called vesicants. There is information about how to treat extravasation in the chemotherapy section.

 

Palmar-Plantar syndrome

Some chemotherapy and biological therapy drugs can cause soreness, redness and peeling on the palms of the hands and soles of the feet (palmar-plantar syndrome) which may cause tingling, numbness, pain and dryness. Tell your doctor if this happens. It may help to

  • Take vitamin B6 (pyridoxine) prescribed by your doctor
  • Keep your hands and feet cool
  • Avoid very hot water
  • Avoid tight fitting gloves or socks
  • Keep your skin well moisturised with non perfumed creams
 

Your nails and cancer drugs

Some drugs may affect your nails. They may

  • Become brittle and dry
  • Grow more slowly
  • Develop ridges
  • Have white or dark lines across them

Some chemotherapy drugs and biological therapy drugs can make your nails become darker or loose. Sometimes they may even fall out. Other drugs, such as hormone therapies and bisphosphonates may cause some of the other nail changes mentioned here. You can look in our cancer drugs section to see whether your treatment is likely to cause nail changes.

 

Hints and tips for skin and nail problems

  • Check with your doctor whether you need to take any precautions to protect your skin
  • Report any rashes or itching to your doctor
  • Chlorinated water may make rashes worse so avoid swimming if you have a rash
  • If your skin gets dry or itchy, smooth in a little unperfumed moisturising cream to relieve it
  • Don't use cream on any areas being treated with radiotherapy without discussing it with your doctor first
  • Wear a high factor sun block if you are going out in the sun – remember to put sun cream on your head if you have lost any hair
  • Use nail oils or moisturising creams if your nails are flaking
  • Don't worry about marks on your nails as they will grow out in time
  • Cover marked nails with nail varnish if you like but avoid quick drying ones as they can make your nails even drier
Rate this page:
Submit rating

 

Rated 4 out of 5 based on 19 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 31 January 2013